See What HealthDay Can Do For You
Contact Us

Several Factors May Contribute to Methemoglobinemia

Rare complication can follow use of topical benzocaine anesthetic in transesophageal echocardiography

TUESDAY, Oct. 9 (HealthDay News) -- Acquired methemoglobinemia, a rare complication of the use of benzocaine anesthetic, may occur more often in patients with systemic infection or anemia, according to research published in the Oct. 8 issue of the Archives of Internal Medicine.

Garvan C. Kane, M.D., Ph.D., and colleagues at the Mayo Clinic College of Medicine in Rochester, Minn., reviewed 19 cases of methemoglobinemia out of 28,478 transesophageal echocardiography (TEE) procedures, which were preceded with topical benzocaine spray. The investigators compared these cases to a control group of 190 TEE patients who didn't develop this life-threatening problem, in which excessive methemoglobin can't bind oxygen, leading to tissue hypoxia.

The researchers found that subjects were significantly more likely than controls to have anemia at the time of TEE (84.2 percent versus 44.7 percent). In addition, 68.4 percent of subjects had evidence of active systemic infection, compared to 6.8 percent of controls, and 63.2 percent of subjects were receiving gastric acid suppression therapy at the time of TEE, compared to 37.9 percent of controls.

"Clinical factors associated with the development of methemoglobinemia include sepsis, anemia and hospitalization. Minimizing or avoiding the use of benzocaine in these patients is recommended," the authors conclude.

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing
undefined
undefinedundefined